Hi Recently (monday) I was given 3 antibiotic pills to

Patient

Q: Hi. Recently (monday) I was given 3 antibiotic pills to take over 3 days and prednisone to take in high doses (3 pills twice a day) for seven days to clear an ear infection and fluid build up behind my ear. During the ear infection I had a very severe pain in my ear drum. After 2 days of taking the medicine I was completely fine and experienced no pain. I expect the antibiotics completely cleared the infection and the prednisone was to reduce the inflammation. I finished the antibiotic course but skipped a prednisone dose one day after 3 days of taking it and was only able to take it the next evening(I was instructed to take both doses of the prednisone before 4pm so I guess you can say I skipped two doses). Before I took it my ears gradually began to feel painful again. I didn't expect it but ever since then up until now (the next morning ) the pain has returned and has been severe. My eardrum feels as if it is being cut by a knife. There is no fluid or or swelling, just a lingering sharp pain. What happened? I am wondering whether the infection has returned (although I doubt it) and is this pain due to me skipping a dose? I was fine before i skipped the dose. Should I return to the doctor now or wait until I've finished the course? The pain is terrible and seems to be worse than when I'd had the ar infection. It is morning and I am on the fourth day of taking the predisone. I took it hours ago but the pain is still there. Will the pain ever go away again?

(Also the doctor never instructed me to taper off of the medicine and I'm having none of the other side effects associated with predisone)

Doctor

A:   Hi.
Thanks for your query.

Noted the history of your antibiotic and prednisone treatment for ear infection getting relief after 2 days, skipped 2 doses of prednisone, the pain returned and became severe. Lingering sharp pain in the ear.

All this indicates that you should return to the Doctor ASAP t get a re-examination to find out the possible cause and get it corrected. It will be difficult to say about Prednisone as you Doctor must have given you the medicines on its merits ans on his experience.

It is possible that you need the following :
- CT scan of the mastoid to see whether you have acute mastoiditis as this gives the pain you have explained.
- Change of antibiotics, addition of antihistamines, another anti-inflammatory and Painkiller.
- Sometimes a small surgery of tympanotomy can release the pressure from within or emergency Mastoidectomy may be required.

I hope this answer helps you to get an early proper diagnosis and get a proper curative treatment.
I hope you are not diabetic or have ear herpes (which has severe pain).

Comments / Follow Ups

Patient: Is it possible for liquid from your ear to go under your skin. It turns out I had a large amount of liquid in my ear for about a month or more when during this infection when it suddenly dissapeared. It did not come out of my ear, but I felt it pool around my scalp. I can feel the liquid run under my skin, around my body and it pools behind my eyes and under the skin of my ear canals. It sometimes comes out of my eyes and nose (although gradually) I have no access to nor can I afford to see a doctor. I believe that this liquid was infected at one point as I felt immense for an hour or so where I normally feel it at the liquid seems to have trippled in size. My eyes now feel immense pressure at night and the pain has no been waking me up at night. I do see a few large floaters and at one point, flashes. Any thoughts on if this is possible Will be greatly appreciated

Related Q&A

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...

Q: I am 20 years old, female, newly(1month) on tri-estarylla. I have always had uneven breast where my left was signific...

Q: I took notheristone back in August and since then, my period has changed its date from when it was. Will my period go...

Q: I recently started taking the pill for the first time. I read online to take it on the first day of bleeding which i ...

Q: Hello. Ive been taking Lo Loestrin Fe for exactly a year to this month now. The first 2 or 3 months i bled a lot, the...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews